Alert archive / New Mexico / Flash Flood Warnings in 2007
Flash Flood Warning 1, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 24, 2007, 3:49 PM MDT for Lea County, New Mexico. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2007, 3:49 PM MDT (21:49 UTC)
- Expired
- Aug 24, 2007, 6:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
- Flood severity
- None
County Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 133 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 4:20 PM MDT | FLASH FLOOD | Hobbs, NM | STREET FLOODING BECOMING WIDESPREAD ON THE NORTH SIDE OF HOBBS. ONE FOOT OF WATER WAS COVERING THE INTERSECTION OF GRIMES AND JOE HARVEY STREETS. CARS WERE STALLED AT THE INTERSECTION OF JOE HARVEY AND STATE HIGHWAY 118. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.8 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 708 J/kg
- Mixed-layer CIN
- -294 J/kg
- Mixed-layer LCL
- 1120 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 242150 FFWMAF NMC025-250045- /X.NEW.KMAF.FF.W.0001.070824T2149Z-070825T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 349 PM MDT FRI AUG 24 2007 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO... * UNTIL 645 PM MDT * AT 338 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED SLOW MOVING THUNDERSTORMS PRODUCING VERY HEAVY RAIN ACROSS EAST CENTRAL LEA COUNTY. AT 441 PM MDT DOPPLER RADAR HAD ESTIMATED UP TO 2 INCHES OF RAIN HAD FALLEN JUST NORTH OF HOBBS ALONG STATE HIGHWAY 132. AN ADDITIONAL 1 TO 2 INCHES OF RAIN WILL BE POSSIBLE THROUGH 5 PM MDT. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HOBBS... STATE HIGHWAYS 132 AND 18 AND U.S. HIGHWAY 62 180. ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL FOR FLOODING IN THE WARNED AREA. LAT...LON 3297 10306 3257 10306 3269 10334 3291 10322 TIME...MOT...LOC 2149Z 180DEG 0KT 3277 10316 $$
3 follow-up statements
000 WGUS74 KMAF 242237 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 526 PM CDT FRI AUG 24 2007 NMC025-250045- /X.CON.KMAF.FF.W.0001.000000T0000Z-070825T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LEA- 426 PM MDT FRI AUG 24 2007 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MDT FOR EAST CENTRAL LEA COUNTY... AT 420 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED WIDESPREAD STREET FLOODING ACROSS THE NORTHERN PORTION OF THE CITY OF HOBBS. THE INTERSECTION OF GRIMES AND JOE HARVEY STREETS WAS FLOODED WITH 1 FOOT OF WATER. STALLED CARS WERE ALSO REPORTED AT THE INTERSECTION OF JOE HARVEY AND NEW MEXICO STATE HIGHWAY 18. AT 424 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS CONTINUED OVER EAST CENTRAL LEA COUNTY...INCLUDING HOBBS. THIS ACTIVITY WAS MOVING TO THE EAST AROUND 10 MPH. DOPPLER RADAR HAD ESTIMATED UP TO 3 INCHES OF RAIN HAD FALLEN JUST NORTH OF HOBBS ALONG STATE HIGHWAY 132 AND 18. AN ADDITIONAL 1 TO 2 INCHES OF RAIN WILL BE POSSIBLE THROUGH 6 PM MDT. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HOBBS...STATE HIGHWAYS 132 AND 18 AND U.S. HIGHWAY 62 180. MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 3297 10306 3257 10306 3269 10334 3291 10322 TIME...MOT...LOC 2226Z 180DEG 0KT 3267 10318 $$
000 WGUS74 KMAF 250009 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 700 PM CDT FRI AUG 24 2007 NMC025-250045- /X.CON.KMAF.FF.W.0001.000000T0000Z-070825T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LEA- 600 PM MDT FRI AUG 24 2007 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MDT FOR EAST CENTRAL LEA COUNTY... AT 530 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED STREET FLOODING CONTINUED ACROSS THE CITY OF HOBBS. THE INTERSECTION OF SANGER AND COLEMAN STREETS WAS FLOODED WITH 2 TO 3 FEET OF WATER. AT 558 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE HEAVY RAINFALL PRODUCING THUNDERSTORMS HAVE MOVED SOUTH OF THE CITY OF HOBBS. HOWEVER...RUNOFF FROM EARLIER VERY HEAVY RAINFALL WILL CONTINUE THE FLASH FLOOD THREAT ACROSS THE CITY OF HOBBS. THE HEAVIEST RAINFALL WILL NOW AFFECT NADINE AND STATE HIGHWAY 18 SOUTH OF HOBBS. DOPPLER RADAR ESTIMATES RAINFALL RATES OF UP TO 2 INCHES PER HOUR CAN BE EXPECTED WITH THIS ACTIVITY AS IT MOVES TO THE SOUTHEAST AROUND 15 MPH. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HOBBS...NADINE...STATE HIGHWAYS 132 AND 18 AND U.S. HIGHWAY 62 180. MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY CARRY AWAY YOUR VEHICLE. LAT...LON 3297 10306 3257 10306 3269 10334 3291 10322 TIME...MOT...LOC 0000Z 180DEG 0KT 3267 10318 $$
000 WGUS74 KMAF 250101 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 755 PM CDT FRI AUG 24 2007 NMC025-250105- /X.EXP.KMAF.FF.W.0001.000000T0000Z-070825T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LEA- 655 PM MDT FRI AUG 24 2007 ...THE FLASH FLOOD WARNING HAS EXPIRED FOR EAST CENTRAL LEA COUNTY... AT 655 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE HEAVY RAIN THAT PROMPTED THE FLASH FLOOD WARNING HAD MOVED OUT OF THE WARNED AREA. LOCAL LAW ENFORCEMENT HAD REPORTED ONLY MINOR STREET FLOODING CONTINUES ACROSS THE CITY. RESIDENTS OF HOBBS SHOULD AVOID NORMALLY FLOOD PRONE AREAS...INCLUDING THE INTERSECTION OF GRIMES AND JOE HARVEY STREETS. MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN. LAT...LON 3297 10306 3257 10306 3269 10334 3291 10322 TIME...MOT...LOC 0009Z 180DEG 0KT 3267 10318 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 1:55 PM MDT, 1 hour 54 minutes earlier.
Area forecast discussion, Aug 24, 1:55 PM MDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 255 PM CDT FRI AUG 24 2007 .SHORT TERM... AREA OF SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST NEW MEXICO EAST TO THE TEXAS PANHANDLE IS ASSOCIATED WITH A SHORTWAVE TROUGH DEPICTED ON THE MODELS AND ON THE WATER VAPOR LOOP. EXPECTING THE NORTHERN THIRD OF THE COUNTY WARNING AREA TO HAVE THE BEST SHOT OF SHOWERS AND THUNDERSTORMS (CHANCE) LATE THIS AFTERNOON AND THIS EVENING AS THE WAVE PASSES TO THE EAST. A COUPLE OF STORMS COULD BECOME SEVERE PARTICULARLY ACROSS THE NORTH GIVEN THE INCREASE IN THE 0-6 KILOMETER SHEAR VECTOR TO 25 TO 30 KNOTS THIS EVENING. WILL MENTION IN THE HAZARDOUS WEATHER OUTLOOK. JUST TWEAKS WERE MADE TO THE GRIDS. .LONG TERM... MODELS CONTINUE TO SHOW A RELATIVELY QUIET EXTENDED FORECAST FOR THE AREA. AN UPPER LEVEL SYSTEM MOVING INTO THE NORTHERN HIGH PLAINS THIS WEEKEND WILL RESULT IN MORE SOUTHERLY SURFACE WINDS ACROSS THE AREA EAST OF THE MOUNTAINS WITH LESS OF AN UPSLOPE SURFACE WIND COMPONENT. THIS COULD RESULT IN SLIGHTLY LESS THUNDERSTORM COVERAGE OVER THE AREA THIS WEEKEND AS COMPARED TO THE LAST COUPLE DAYS. THE OTHER IMPACT OF THE NORTHERN HIGH PLAINS SYSTEM FOR OUR AREA WILL BE TO WASH OUT THE COLD FRONT NORTH OF THE AREA...WHICH SHOULD REINFORCE THE EXPECTATION THAT THE AREA WILL BE GENERALLY DRIER THE NEXT FEW DAYS. MOVING INTO NEXT WEEK...BOTH THE WRF AND THE GFS INTRODUCED MORE PRECIPITATION TO THE AREA AROUND A WEDNESDAY TIME FRAME. THIS DOES SEEM REALISTIC AS THE MID LEVEL RIDGE BECOMES MORE ELONGATED AND SHIFTS NORTHWARD JUST SLIGHTLY. THIS WILL LIKELY ALLOW FOR SHORTWAVE ENERGY TO TRACK WESTWARD ALONG THE SOUTHERN PERIPHERY OF THE RIDGE TOWARDS TEXAS. WITH THE SUBSIDENCE GENERALLY SEEN ON THE WESTWARD SIDE OF APPROACHING WAVES FROM THE EAST...IT WILL BE TRICKY TO GET THE TIMING DOWN ON WHEN WE REALLY SHOULD START TO SEE AN INCREASE IN RAIN CHANCES. HOWEVER...FORECASTERS HAVE BEGAN TO LEAN TOWARDS A REASONABLE EXTENDED SOLUTION BY INTRODUCING POPS. THUS...WILL CONTINUE WITH THE PREVIOUS FORECAST TREND. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 70 95 71 93 / 20 10 0 0 CARLSBAD NM 68 98 70 96 / 20 10 10 10 DRYDEN TX 72 96 72 94 / 10 10 10 0 FORT STOCKTON TX 72 95 71 95 / 10 10 10 10 GUADALUPE PASS TX 67 92 67 90 / 20 20 10 10 HOBBS NM 67 96 70 94 / 30 10 10 10 MARFA TX 61 89 59 87 / 20 20 10 10 MIDLAND INTL AIRPORT TX 69 95 71 94 / 20 10 10 0 ODESSA TX 69 96 72 94 / 20 10 10 10 WINK TX 73 100 73 99 / 20 10 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 12/03
Hazardous weather outlook, Aug 24, 1:11 PM MDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 211 PM CDT FRI AUG 24 2007 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-251915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 211 PM CDT FRI AUG 24 2007 /111 PM MDT FRI AUG 24 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS MUCH OF SOUTHEASTERN NEW MEXICO...AND PORTIONS OF WEST TEXAS...INCLUDING THE PERMIAN BASIN...THE UPPER TRANS PECOS REGION...THE GUADALUPE AND DAVIS MOUNTAINS...THE VAN HORN CORRIDOR...AND THE MARFA PLATEAU. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW THUNDERSTORMS MAY APPROACH SEVERE LIMITS THROUGH THIS EVENING. STRONG WINDS IN EXCESS OF 50 MPH...SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...AND LOCALLY HEAVY RAINS WILL ACCOMPANY THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Aug 24, 2:57 PM MDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 357 PM CDT FRI AUG 24 2007 NMZ033-TXZ045-242200- CENTRAL LEA COUNTY-GAINES- 357 PM CDT FRI AUG 24 2007 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN LEA AND WESTERN GAINES COUNTIES. STRONG THUNDERSTORMS HAVE DEVELOPED FROM NEAR HOBBS...TO RURAL PORTIONS OF NORTHWESTERN GAINES COUNTY NEAR HIGGINBOTHAM. AT 354 PM CDT...THE STRONGEST STORM WAS LOCATED AT THE FAR NORTHWESTERN CORNER OF GAINES COUNTY...JUST NORTHWEST OF HIGGINBOTHAM. THE STORMS ARE MOVING EAST AT 10 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...STRONG WIND GUSTS NEAR 50 MPH...AND PEA SIZE HAIL. PEOPLE IN EASTERN LEA AND WESTERN GAINES COUNTIES...INCLUDING THOSE IN AND NEAR THE COMMUNITIES OF HOBBS AND HIGGINBOTHAM...SHOULD SEEK SAFE SHELTER INDOORS UNTIL THE STORMS HAVE PASSED.
Local storm report, Aug 24, 3:24 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
424 PM CDT FRI AUG 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HAIL 7 N HOBBS 32.84N 103.16W
08/24/2007 E0.75 INCH LEA NM PUBLIC
0418 PM HAIL 7 N HOBBS 32.84N 103.16W
08/24/2007 E1.75 INCH LEA NM PUBLIC
&&
EPLATTThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 3:02 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 43 min |
| Aug 24, 3:43 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 62 min |
Nearby
Flash Flood Warnings in New Mexico, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.